pills 3673645 1280 1 e1623928358990

Thursday, June 17, 2021

Can Antidepressants Cause Erectile Dysfunction + Low Sex Drive?

By Johnathan P Cumberwell

Yes, antidepressants can indeed cause erectile dysfunction. And a reduction in libido.

Did you know that about 70% of the US population take one or more prescription drugs?

And that about 20% of the US population take drugs for depression, mood swings and for other psychiatric reasons?

So if you were to walk down the streets of any American city, approximately 1 out of every 5 people passing you by would be popping antidepressants pills.

And you know what?

If this is the case in the US, the numbers are probably similar in many other countries.

medications 257344 640 1

There is one big problem with antidepressants (in fact, it’s the same big problem with most medications):

Side effects.

And antidepressants can have severe side effects.

The thing is:

Antidepressants are designed to alter the chemistry of your brain. So we are talking about serious stuff here.

So in the process of making you feel better, these medications may disturb or damage other functions in your body.

And one very common side effect is erectile dysfunction + a diminished sex drive.

There is one class of medications that are particularly notorious for causing these two side effects:

Serotonin-selective reuptake inhibitors and serotonin/noradrenaline reuptake inhibitors.

These are referred to as SSRI and SNRI antidepressants.

Not only are these medications likely to cause ED and a faltering libido, but even after a person stops taking them, the side effects can remain. There are several examples and studies showing that particularly SSRI medications can cause ED as a permanent side effect.

Which takes us to the logical question:

What should you do if you struggle with depression?

You could try to overcome depression without drugs. That is the first line option. If I were in this situation, I would seek advice from mindfulness and meditation as the first step.

Then as a second step, I would explore herbal remedies and other natural solutions such as acupuncture.

And then lastly, if medication was the only option, I would do my very best to stay away from medication that was known to cause these side effects, such as Lexapro, Prozac, Zoloft, Celexa, Paxil.

And rather seek medication that is less likely to have these negative side effects.

To read the full article, please go here.